Clinical Observation
January 24, 2000

Intraspinal Hemorrhage Complicating Oral Anticoagulant TherapyAn Unusual Case of Cervical Hematomyelia and a Review of the Literature

Author Affiliations

From the Department of Medicine, New York Methodist Hospital, Brooklyn. Dr Pullarkat is now with the Division of Hematology, University of Southern California, Los Angeles.


Copyright 2000 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2000

Arch Intern Med. 2000;160(2):237-240. doi:10.1001/archinte.160.2.237

Intraspinal hemorrhage is a rare but dangerous complication of anticoagulant therapy. It must be suspected in any patient taking anticoagulant agents who complains of local or referred spinal pain associated with limb weakness, sensory deficits, or urinary retention. We describe a patient with hematomyelia, review the literature on hematomyelia and other intraspinal hemorrhage syndromes, and summarize intraspinal hemorrhage associated with oral anticoagulant therapy. The patient (a 62-year-old man) resembled previously described patients with hematomyelia in age and sex. However, he was unusual in having cervical rather than thoracic localization. As with intracranial bleeding, the incidence of intraspinal hemorrhage associated with anticoagulant therapy might be minimized by close monitoring and tight control of the intensity of anticoagulation. However, it is noteworthy that many of the reported cases were anticoagulated in the therapeutic range. If intraspinal hemorrhage is suspected, anticoagulation must be reversed immediately. Emergency laminectomy and decompression of the spinal cord appear mandatory if permanent neurologic sequelae are to be minimized. A high index of suspicion, prompt recognition, and immediate intervention are essential to prevent major morbidity and mortality from intraspinal hemorrhage.